I have been taking 1 mg of Clonezapam every night at bedtime for the last eight yrs. Is there anyone out there that can tell me what to do or can i just stop taking it myself... needing help PLEASE... luclocket
Clonazepam - How should I stop taking this?
Question posted by lucylocket on 26 July 2008
Last updated on 26 February 2020 by edgar2prado
It is true that suddenly stopping taking clonazepam can have very serious, even deadly consequences.
The recommendation of tapering off the dose at a rate of 0.125 milligrams every two weeks seems cautious enough. And in line with what I have read in other medical websites. Still, if you have problems (read about benzodiazepine withdrawal syndrome) you should not hesitate to get medical attention.
I have a comment.
A distinction should be made between dependence and addiction. You will develop extreme dependence on clonazepam if you take it long enough order to control your symptoms.
Addiction comes with cravings, tolerance, more craving, and augmenting the dose. It also causes mental instability, and usually very serious health, personal, and social problems.
Dependence is merely needing the medication for the treatment of a condition and, if suddenly discontinued, having having both your previous symptoms (and with clonazepam other problems) reappear with extreme vengeance.
I will give a personal example.
Once I ran out of clonazepam but was able to get an appointment with a doctor a few days later.
I thought everything was going to be OK. Two days later I started having the symptoms of what would become a severe benzodiazepine withdrawal syndrome. The terrible thing about that was that I did not crave clonazepam at all. I didn't know what was happening to me until I searched my symptoms on the internet and found out about the consequences of sudden withdrawal.
Like most of you I had been taking the same dose for years and had become complacent about how normal (i.e. - free of anxiety) my life was. Stopping clonazepam suddenly taught me about how dependent on it I was. But the absence of cravings alone should make it cleat that this was not a case of addiction.
Nobody would say that people with epilepsy taking anticonvulsants for life are addicted to them. And having seizures as a symptom of sudden withdrawal is proof that they are drug addicts.
This probably applies to almost everyone here in relation to clonazepam.
taking for 12 years
I took this medicine for 13 years 3mg a day. I decided a month ago I would get off this medicine, glad I did. All started last year when I went golfing with a friend. I got home and for some reason sick to my stomach. I was rushed to the ER. They said It was dehydration. A few months later back again same symptoms. They're saying it may be internal. 3rd time to the ER I finally woke up. Lots of good advice I found coming here. I'm on day 3 no pill nothing. I did detox myself for a little over 24 hours, I don't suggest it though. You need to wean off very slowly. Do not take Nyquil or any crap like that. It will intensify your withdrawal. Wean off slowly that's all you can do. This was the scariest thing I've ever been through, but it's possible! Thanks for all the advice on here. Even in the darkest times, I was able to keep my faith wich ultimately guided me through"
Klonopin is extremely difficult to kick, I've done it a couple times over the past 10 years. You need to get a pill cutter and cut about 20% at a time. It takes a while and don't let your guard down. Both times I remember thinking I had it beat after a few weeks and then realizing I was very much in the thick of it.
The withdrawal symptoms were awful. I had trouble sleeping, felt achy, even confused at sometimes. I was also very sensitive to caffeine, alcohol, nicotine - these seem to exacerbate the withdrawal symptoms.
I had horrible anxiety and any sort of surprise made me feel like I had jumped out of my skin.
Another thing that made it extremely difficult is the medication had the side effect of helping with my sensitivity to bright light like fluorescent lights in offices and especially car headlights. That came back with a vengeance.
I strongly recommend doing this when you can take some time off from work if at all possible.
sorry some people talk like they think they know something !!! i take 2mg a day and ran out 3 times and had what they call rebound effect and i crashed hard couldnt sleep sweats once i was up for 16 days no idea why and ended up in the hospital hallucinating feeling like i was having a heart attact sky high blood pressure and i have ptsd and panic issues and want to get the helloff of the to because of the fear of running out!!!
I've been taking this medicine for 3 years. My doctor has always told me to never quit cold turkey. I had to recently change doctors and he will not prescribe me this medication. I dont know what to do.
This medication if taken for a period of time must be tapered off slowly.
It is very important you talk to your Doctor, too.
Clonazepam is an extremely HIGHLY ADDICTIVE benzo. As one poster wrote, you CANNOT go cold turkey, as you take the risk of having seizures, which one gentleman did in the program one night, as he stopped his benzo cold turkey.
@Buffy1959 you really should look at the schedule of this drug before you go spouting out that it is a highly addictive benzo as it is a schedule 4 drug. This means that the likely hood of becoming addicted to this drug are very low.If it were in fact highly addictive and you couldnt just stop taking it then it would be a schedule 3 or above. However I do agree that if you have tried to stop cold turkey and it is causing your symptoms to come back or even adding new ones, tapering down your dose by the above stated 10-20% at a time is a great idea.
* Schedule 4 The drug has a low potential for abuse relative to the drugs in schedule 3 The drug has a currently accepted medical use in treatment in the United States. Abuse of the drug may lead to limited physical dependence or psychological dependence relative to the drugs in schedule 3.
Please note that the least addictive drugs are schedule 5 and this is on a scale from 1-5. Schedule 1 being the most addictive etc...
I have just completed an intensive outpatient rehab program, which was quite eye-opening regarding these drugs that are prescribed by doctors. I took 1 mg of Clonazepam for about 7-8 years, every evening to help me to sleep as I was diagnosed with myofascial pain syndrome, which is where your muscles do not relax enough, so you can have muscle cramps, etc.
Before I was allowed to enter the rehab program, I was told that I had to have a tapering-off schedule from my doctor. Clonazepam is an extremely HIGHLY ADDICTIVE benzo. As one poster wrote, you CANNOT go cold turkey, as you take the risk of having seizures, which one gentleman did in the program one night, as he stopped his benzo cold turkey.
I tapered off by taking .75 mg. for about 4 days, then took .5 mg. for a week, and then .25mg for two weeks. You don't feel very well when you start to decrease your amounts, but it is well worth it, as your brain is already addicted. It's too long to explain about brain addiction, but any type of addictive substance will change your brain and create addiction after so many uses, and your brain will never be the same.
My doctor prescribed me Trazadone, which is non-addictive sleep aid. If you take them, be carefully initially, because you can get "Trazadone hangover". They are strong until your body gets use to it.
You tried to taper off 50% of your dose after eight years. That is way too much. Break off the smallest piece you can. Even get a single-edged razor and do it. Don't cut back by anymore than 10-20% at a time. If you are tapering properly you will feel very few w/d symptoms. Be prepared for this taper to take a long time if don't want to suffer.
Thank you. I only took half last night but feeling really nervous... STRANGE SYMPTOMS...
Coming off benzos is difficult but it can be done. You have to taper very slowly after taking klonopin for so long. You are not on a high dose, but it's been a long time. You need to break just a little piece off the clonazepam taking just a little less each day. You will feel the anxiety, restlessness, etc of detox. Not much to keep that from happening. But don't cold turkey, it can be dangerous. You can have seizures, electric shock syndrome, etc from benzo w/d. If you find that you just can't do this then I would recommend seeking professional help. Let us know how you are doing. You will receive lots of support here. Good luck.
- Clonazepam uses and safety info
- Clonazepam information for Healthcare Professionals (includes dosage details)
- Side effects of Clonazepam (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.